Alert archive / Utah / Flash Flood Warnings in 2024
Flash Flood Warning 36, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 11, 2024, 1:13 AM MDT for Kane County, Utah. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2024, 1:13 AM MDT (07:13 UTC)
- Expired
- Aug 11, 2024, 9:51 AM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 9:00 AM MDT | FLASH FLOOD | 14 Wnw Big Water, UT | Paria River Near Kanab (PAKU1) crested at 830cfs at 9AM MDT as the peak of the flood wave passed by the gage. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 467 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 7.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486
WGUS55 KSLC 110713
FFWSLC
UTC025-111600-
/O.NEW.KSLC.FF.W.0036.240811T0713Z-240811T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
113 AM MDT Sun Aug 11 2024
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Central Kane County in southern Utah...
* Until 1000 AM MDT Sunday.
* At 113 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the headwaters of the Paria River, Buckskin
Gulch, and Wahweap Creek. Between 0.75 and 1.75 inches of rain
have fallen. Flash flooding is ongoing or expected downstream.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks, streams,
and typically dry washes.
* Some locations that will experience flash flooding include...
Big Water, the Paria River, Wahweap Creek, Buckskin Gulch, and the
Cottonwood Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3700 11157 3700 11162 3700 11163 3700 11200
3700 11202 3718 11214 3740 11228 3751 11226
3752 11220 3753 11204 3752 11177 3744 11171
3733 11172 3724 11171 3712 11163 3704 11156
3700 11155
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
STW2 follow-up statements
833
WGUS75 KSLC 111053
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
453 AM MDT Sun Aug 11 2024
UTC025-111600-
/O.CON.KSLC.FF.W.0036.000000T0000Z-240811T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
453 AM MDT Sun Aug 11 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THIS
MORNING FOR CENTRAL KANE COUNTY...
At 453 AM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the headwaters of the Paria River, Buckskin Gulch, and
Wahweap Creek. Between 0.75 and 1.75 inches of rain have fallen.
Flash flooding is ongoing or expected downstream.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks, streams, and
typically dry washes.
Some locations that will experience flash flooding include...
Big Water, the Paria River, Wahweap Creek, Buckskin Gulch, and the
Cottonwood Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3700 11157 3700 11162 3700 11163 3700 11200
3700 11202 3718 11214 3740 11228 3751 11226
3752 11220 3753 11204 3752 11177 3744 11171
3733 11172 3724 11171 3712 11163 3704 11156
3700 11155
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
STW143
WGUS75 KSLC 111551
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
951 AM MDT Sun Aug 11 2024
UTC025-111601-
/O.CAN.KSLC.FF.W.0036.000000T0000Z-240811T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
951 AM MDT Sun Aug 11 2024
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL KANE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3700 11157 3700 11162 3700 11163 3700 11200
3700 11202 3718 11214 3740 11228 3751 11226
3752 11220 3753 11204 3752 11177 3744 11171
3733 11172 3724 11171 3712 11163 3704 11156
3700 11155
$$
NDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:16 PM MDT, 8 hours 57 minutes earlier.
Area forecast discussion, Aug 10, 4:16 PM MDT, 8 hours 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
416 PM MDT Sat Aug 10 2024
.SYNOPSIS...A monsoon surge continues to bring the threat of heavy
rain to southern and portions of central Utah, while the northern
third of Utah on the edge of the moisture will see the threat of
microbursts associated with any thunderstorms through the
weekend. Conditions will begin to dry out early next week as the
deeper moisture is shunted east.
&&
.SHORT TERM (THROUGH 12Z MONDAY)...A general near westerly flow
aloft is in place over Utah this afternoon under a broad, low
amplitude ridge. A weak shortwave trough is embedded in the flow
and is crossing the PacNW states into Idaho at this time.
Meanwhile, an upper low over Baja California is undercutting the
ridge, resulting in a deformation axis near the Utah/AZ border.
A moist airmass remains in place across southern Utah where PWATs
range from around 0.9 to 1.1 inches, per latest mesoanalysis. The
airmass is slightly drier across northern Utah, with PWATs
ranging from 0.6 to 0.8 inches.
Convection is already ongoing this afternoon across much of Utah.
There is greater instability associated with the southern Utah
convection, and dewpoints greater than 50F will result in locally
heavy rain. Meanwhile, across northern Utah, convection is
partially aided by some large-scale lift with the upper jet
punching across far northern Utah ahead of the aforementioned
shortwave disturbance. Additionally, effective bulk shear of
around 20-25kts are noted across northern Utah which may aid in
organizing a few storms. Storms across the north will be a mixture
of wet and dry (dewpoints still in the 30s and 40s), with strong
gusty outflow winds being the main threat and already noted with
some storms.
These storms are largely expected to wane overnight. However, a
weak boundary pushing in from the north is progged to stall over
central Utah. With the resulting low-level convergence, some
models are hanging on to showers and a few thunderstorms mainly
over central Utah overnight.
Tomorrow, moisture increases into the area, with the 1+ inch PWATs
progged to extend into central Utah. The aforementioned
deformation axis also looks to shift into southern Utah, and most
models are focusing convection north of this axis. As such, the
heaviest precipitation is expected mainly across central Utah and
extending south into the southern Utah mountains and upper Grand
Staircase. The HREF probability-matched mean 24 hr QPF has pockets
of over 1 inch, locally over 1.5 inches for central and portions
of southern Utah. As such, have issued a Flood Watch for tomorrow
afternoon and evening for this area. Convection looks to continue
well into the night, but precipitation rates are expected to
decrease with the loss of daytime heating.
.LONG TERM (After 12Z Monday), Issued 355 AM MDT...
Long term period begins with troughing extending through the
PacNW while a broad ridge stretches westward from the Southern
Plains. This synoptic pattern will promote advection of monsoonal
moisture into the local forecast region, with PWAT values
somewhere in the 100-150% of normal range for mid August. Combined
with diurnal heating, guidance suggests this will help lead to
widespread destabilization on the order of around 250-750 J/kg
CAPE on Monday. Along with ~10-30 kts of deep layer shear
(especially further north closer to faster jet flow overhead),
afternoon convective development will likely yield a few stronger
and more organized thunderstorms. The ECMWF Extreme Forecast Index
captures this potential as well, with shading roughly along/north
of the I-70 corridor corresponding to anomalous CAPE- Shear
parameter. While stronger convection will likely wane with loss of
daytime heating through the evening hours, a shortwave pivoting
through the aforementioned trough will maintain precipitation
chances through the overnight hours.
Tuesday and Wednesday will see something of similar patterns in
regards to convective development, though a slight west to east
drying trend through this time will gradually shift highest
precipitation coverage eastward in time. With shortwave energy
continuing to advect through the broad trough, will continue to
maintain sufficient shear to likely yield a few more organized
convective cells during the daytime as well.
Moving into the back half of the work week, synoptic features
become displaced in regards to favorable monsoonal moisture
advection into the region. As a result, will see diurnal
convection become more spatially limited, and generally more
favored over the higher terrain. Progressing into the weekend,
forecast confidence dips as guidance varies in placement of the
ridge anywhere from the Southern Plains westward to the lower
California coast. If it becomes centered from the Southern Plains
to nearer the Four Corners region, then increased moisture tap may
yield increased precipitation potential. Conversely, further
westward positioning would likely maintain drier conditions. For
now, kept NBM guidance which continues with a fairly typical
summertime diurnal convective pattern favoring isolated to
scattered daytime development over high terrain.
In regards to temperatures over the long term period, much of the
forecast region will see afternoon highs near climatological
normal, with a slight uptick in temps on the drier days. Of
course, day to day convection will modulate local temperatures
dependent on exact coverage of precipitation and associated cloud
cover.
&&
.AVIATION...KSLC...Southerly winds are forecast through the
remainder of the evening though there is a chance winds may
briefly shift northwest for a short period at light speeds. VFR
conditions are expected to prevail throughout the period with mid
level clouds. Thunderstorms may impact the terminal this evening
and will be capable of gusty and erratic outflow winds and
lightning.
.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and
thunderstorms are forecast throughout the evening which could
potentially impact operations with gusty winds, outflow winds, heavy
rains and/or lightning. After sunset, opportunities for these
conditions diminish and light winds with VFR conditions will prevail.
However, of note overnight, low level moisture is forecast to bring
a layer of low level clouds at BCE lasting until just before
sunrise. This is not currently forecast to create MVFR or IFR CIGs
but will be have to be monitored if a low level stratus deck fills
in.
&&
.FIRE WEATHER...A moist airmass will continue to bring daily showers
and thunderstorms to much of the area through Monday. Drier air
will then start to spread into far western Utah on Tuesday,
encompassing more of the area on Wednesday and Thursday. Across
southern Utah, storms will be generally wet, with locally heavy
rain. Across the north, expect a mix of wet and dry storms today,
with some storms capable of producing strong and gusty microburst
winds. These northern storms gradually trend a bit more wet
through the early part of next week. The drying trend midweek
will be accompanied by increasing southwest flow, strongest winds
across western and northern Utah. Near-critical fire weather
conditions will be possible in this pattern.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from Sunday afternoon through Sunday evening for
UTZ117-125-126-128-129.
WY...None.
&&
Cheng/Warthen/NDeSmet
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Local storm report, Aug 10, 8:12 PM MDT, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
812 PM MDT Sat Aug 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Tstm Wnd Gst 4 ENE Price 39.62N 110.75W
08/10/2024 M58 MPH Carbon UT ASOS
ASOS station KPUC Price-Carbon Cnty Rgnl
Arpt.
&&Special weather statement, Aug 10, 9:57 PM MDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
957 PM MDT Sat Aug 10 2024
UTZ125>127-110445-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-
957 PM MDT Sat Aug 10 2024
...Strong thunderstorms will impact portions of southeastern Piute,
northwestern Garfield and western Wayne Counties through 1045 PM MDT
...
At 956 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Junction to 7 miles northeast
of Panguitch to near Panguitch Lake. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Junction, Panguitch, Antimony, Red Canyon, Panguitch Lake,
Circleville, Kingston, and Hillsdale.
This includes the following highways...
US Route 89 between mile markers 121 and 131, and between mile
markers 156 and 161.
Utah Route 12 between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3822 11150 3806 11162 3776 11194 3767 11269
3786 11238 3820 11229
TIME...MOT...LOC 0356Z 251DEG 34KT 3815 11225 3788 11232 3773 11257
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MTLocal storm report, Aug 10, 11:20 PM MDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1120 PM MDT Sat Aug 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tstm Wnd Gst 1 SSE Snowbird 40.56N 111.64W
08/10/2024 M69 MPH Utah UT Mesonet
Mesonet station HDP Central Wasatch Peaks -
West.
0230 PM Tstm Wnd Gst 1 SSE Snowbird 40.56N 111.64W
08/10/2024 M62 MPH Utah UT Mesonet
Mesonet station HDP Central Wasatch Peaks -
West.
0430 PM Tstm Wnd Gst 5 NNE Laketown 41.88N 111.27W
08/10/2024 M61 MPH Rich UT Mesonet
Mesonet station PC367 E Bearlake.
&&The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 9:57 PM MDT | Special Weather Statement | SLC | Piute | 48 min |
| Aug 10, 11:50 PM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
| Aug 11, 12:58 PM MDT | Areal Flood Advisory | SLC | Garfield | 2 hr |
| Aug 11, 1:57 PM MDT | Special Weather Statement | SLC | Emery | 48 min |
| Aug 11, 2:37 PM MDT | Special Weather Statement | SLC | Wayne | 53 min |
| Aug 11, 3:30 PM MDT | Special Weather Statement | SLC | Wayne | 45 min |
| Aug 11, 3:36 PM MDT | Special Weather Statement | SLC | Emery | 39 min |
| Aug 11, 3:59 PM MDT | Flash Flood Warning | SLC | Beaver, Garfield, Piute | 3 hr |
| Aug 11, 4:08 PM MDT | Areal Flood Advisory | SLC | Beaver | 112 min |
| Aug 11, 4:17 PM MDT | Special Weather Statement | SLC | Carbon | 43 min |
| Aug 11, 4:22 PM MDT | Areal Flood Advisory | SLC | Washington | 113 min |
| Aug 11, 4:32 PM MDT | Special Weather Statement | SLC | 43 min | |
| Aug 11, 4:57 PM MDT | Special Weather Statement | SLC | Iron | 48 min |
| Aug 11, 4:59 PM MDT | Special Weather Statement | SLC | Washington | 31 min |
| Aug 11, 5:47 PM MDT | Special Weather Statement | SLC | Sevier | 43 min |
| Aug 11, 5:55 PM MDT | Special Weather Statement | SLC | Millard | 35 min |
Nearby
Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.